OMIG, Abstract 9
OMIG Main Page | 2010
Abstracts | < Previous| Next >
Endophthalmitis caused by Enterococcus faecalis after intravitreal injection of bevacizumab
S. Kobayakawa, K. Kakisu, A. Kanayama, I. Kobayashi, T. Tochikubo, The Dept. of Ophthalmology, Toho University, Tokyo, Japan
Purpose: To report a case with acute endophthalmitis caused by Enterococcus faecalis after intravitreal injection of bevacizumab (lot B6000B01).
Methods: An 81-year-old pseudophakic woman with macula edema by branch retinal vein occlusion who had not had any prior intravitreal injection of bevacizumab received intravitreal bevacizumab. Before the injection, her BCVA was 20/25. A day after the injection, there was a severe inflammation of the anterior chamber without hypopyon, also was a moderate vitreitis with a mild ciliary injection. For the treatment of acute endophthalmitis, vitrectomy was performed using the irrigating solution contained with diluted vancomycin and ceftazidime on the same day. During the vitrectomy, widespread vasculitis, optic disc pallor and vitreous abscess were observed.
Results: Cultures from aqueous humor and vitreous fluid were positive for Enterococcus faecalis. Culture from a discharge of the fellow eye was also positive for Enterococcus faecalis and Staphylococcus epidermidis. She was treated with systemic imipenem/cilastatin (TienamTM) and betamethasone, also topical moxifloxacin and betamethasone postoperatively. Intraocular inflammation resided in 10 days. At the last visit after 4 months of follow-up, visual acuity was hand motion. E. faecalis from a discharge of the fellow eye exhibited an identical pulsed-field gel electrophoresis pattern to that of the aqueous humor and vitreous fluid.
Conclusions: Endophthalmitis caused by E. faecalis after intravitreal injection of bevacizumab ended with poor visual outcome. The commensal E. faecalis of that case may be the causative organism for endophthalmitis after intravitreal injection.
Disclosure Code: N